New Mexico, 2006

Flash Flood in New Mexico, August 20, 2006

August 20, 2006 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 20, 1:38 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 20, 1:38 PM MST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
238 PM MDT SUN AUG 20 2006

.DISCUSSION...RAIN...RAIN...AND MORE RAIN. ANOTHER ACTIVE...ALTHOUGH
NOT AS ACTIVE...DAY ACROSS THE LAND OF ENCHANTMENT. GOING INTO THE
THE EVENING HOURS...EASTERN PLAINS WILL BE THE MOST ACTIVE AREA WITH
THE POTENTIAL FOR SOME VERY HEAVY...POSSIBLY FLOODING...RAINS.

AS WE PROGRESS THROUGH THE WEEK...RAIN CHANCES WILL BEGIN TO DIMINISH
AS THE UPR LVL RDG GETS SHOVED WEST PUSHING THE BEST MOISTURE PLUME
FURTHER WEST INTO ARIZONA. STILL CANNOT RULE OUT SOME VERY HEAVY
RAINS THROUGH ABOUT MID WEEK AS PLENTY OF MOISTURE WILL REMAIN IN
PLACE AND MORE OF A RECYCLING OF THE MOISTURE WILL OCCUR. BY LATE
WEEK INTO THE WEEKEND...AREA MAY ONLY SEE ISOLATED SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING AS MOISTURE CONTINUES
TO CYCLE UNDER THE UPR LVL RDG WHICH WILL BE CENTERED OVER THE STATE.
GOOD MAKE FOR A HOT AND MUGGY WEEKEND DEPENDING ON HOW MUCH MOISTURE
REMAINS IN PLACE.

NO MAJOR CHANGES TO THE NEAR TERM OR EXTENDED FORECASTS AS THEY
REPRESENT THE CURRENT MODEL TRENDS QUITE WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  88  61  90 /  10  20  20  30
GALLUP..........................  54  83  55  83 /  20  20  30  40
GRANTS..........................  52  79  55  80 /  20  20  30  40
GLENWOOD........................  59  84  59  87 /  20  50  30  40
CHAMA...........................  45  76  47  78 /  40  20  30  40
LOS ALAMOS......................  50  76  52  80 /  40  40  30  50
RED RIVER.......................  42  68  44  71 /  30  30  30  40
TAOS............................  49  79  50  82 /  30  30  30  40
SANTA FE........................  52  78  54  80 /  40  40  30  50
SANTA FE AIRPORT................  55  79  56  82 /  40  40  30  50
ESPANOLA........................  53  83  57  86 /  30  30  30  50
ALBUQUERQUE HEIGHTS.............  62  82  63  85 /  30  40  30  50
ALBUQUERQUE VALLEY..............  61  84  61  86 /  30  40  30  50
ALBUQUERQUE FOOTHILLS...........  58  83  59  86 /  30  30  30  50
ALBUQUERQUE WEST MESA...........  60  84  61  88 /  30  40  30  50
SOCORRO.........................  61  84  60  83 /  30  40  30  40
SANDIA PARK/CEDAR CREST.........  47  76  53  79 /  40  40  30  50
MORIARTY/ESTANCIA...............  54  79  54  81 /  40  50  40  50
CARRIZOZO.......................  57  80  57  81 /  30  50  30  40
RUIDOSO.........................  52  73  52  74 /  40  50  30  40
RATON...........................  53  80  52  84 /  30  30  20  30
LAS VEGAS.......................  52  75  53  80 /  50  40  40  50
ROY.............................  57  78  61  81 /  40  40  30  40
CLAYTON.........................  59  81  61  84 /  50  40  30  30
SANTA ROSA......................  60  84  60  87 /  30  30  30  40
TUCUMCARI.......................  63  86  64  88 /  40  40  30  40
FORT SUMNER.....................  64  85  63  87 /  40  30  30  40
CLOVIS..........................  64  85  65  88 /  50  40  30  40
PORTALES........................  63  87  64  88 /  40  40  30  40
ROSWELL.........................  66  88  67  89 /  30  30  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ002-NMZ003-NMZ004-
NMZ005-NMZ006-NMZ007-NMZ008-NMZ009-NMZ010-NMZ011-NMZ012-NMZ013-
NMZ014-NMZ015-NMZ016-NMZ017-NMZ018-NMZ019-NMZ020-NMZ021-NMZ026.

&&

16
Hazardous weather outlook, Aug 20, 4:50 AM MST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT SUN AUG 20 2006

NMZ001>021-026-211200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
550 AM MDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH FOR MUCH OF NORTH AND CENTRAL NEW MEXICO HAS
BEEN EXTENDED IN TIME THROUGH LATE TONIGHT. REFER TO THE WATCH FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF NORTHERN
AND CENTRAL NEW MEXICO THROUGH MID WEEK. WIDESPREAD FLASH FLOODING IS
NOT EXPECTED AT THIS TIME. HOWEVER...ISOLATED FLASH FLOODING IS
POSSIBLE ACROSS THE REGION AS SOILS WILL BE SATURATED FROM RECENT
HEAVY RAINS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

GUYER

In the hours before

Special weather statement, Aug 20, 3:17 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
417 PM MDT SUN AUG 20 2006

NMZ020-021-202300-
CURRY COUNTY-ROOSEVELT COUNTY-
417 PM MDT SUN AUG 20 2006

...STRONG THUNDERSTORM MOVING OVER NORTHERN CURRY COUNTY...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR PORTALES. MOVEMENT WAS
NORTH AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME SOUTH
CENTRAL CURRY COUNTY AND RURAL NORTHERN ROOSEVELT COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

40

The radar

The Cannon AFB radar (KFDX), 69 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Roosevelt

When
August 20, 5:25 PM MST to 6:00 PM MST
Where
Roosevelt County, Portales
Reported by
LAW ENFORCEMENT
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Heavy rain of two inches in less than an hour flooded homes in Portales and closed county roads south to Dora.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529958.